0
RESEARCH PAPERS: Papers on Bilinear Control

The Bilinear, Modal State Equations for Age-Dependent Growth Control

[+] Author and Article Information
J. W. Brewer

University of California, Davis, Calif. 95616

J. Dyn. Sys., Meas., Control 103(2), 89-94 (Jun 01, 1981) (6 pages) doi:10.1115/1.3139660 History: Received August 28, 1980; Online July 21, 2009

Abstract

There have been previous attempts to model biological processes as bilinear systems [4,9,10]. In these early studies any member of a population was taken to be quite like any other so that the variation of fertility and susceptibility to mortality with age was ignored. In this paper, however, the age-dependent nature of biological growth [5] is accounted for. The modal (eigenfunction) analysis of the basic partial differential equation of age-dependent growth is shown to result in a system of bilinear equations. (The basic mathematical model is a non-self-adjoint operator with a discrete spectrum and the modes are coupled by the control term.) The impulse control of a truncated version of this system of equations is then discussed. It is anticipated that the results presented here will aid planning for optimal amounts of pesticides to agro-ecosystems or for optimal amounts of drugs (or radiations) to unwanted cell populations.

Copyright © 1981 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In